PDA

View Full Version : Antibiotics and heartburn



Boni
03-17-2006, 12:54 AM
Has anyone found that taking antibiotics gives them heartburn? I am taking clindamycin for an abcessed tooth. This morning I took one with my cereal milk and I feel like I could die with heartburn! Now, i am popping Prilosec.

EGAD

ICNDonna
03-17-2006, 02:17 AM
Some antibiotics come with a label that says to take with food. Prilosec can take several days to help with heartburn so if you don't take it full time, it might not be the best choice for quick relief.

Donna

Boni
03-17-2006, 09:01 AM
Thanks Donna. I had just eaten a bowl of cereal and used the left over milk to down the antibiotic. However, maybe it wasn't enough food. I took another one this afternoon with food and I still feel some minor heartburn and slight headache. i really don't like taking antibiotics but i haven't a choice this time. Once I get the tooth pulled, I will be able to go off them. You are right about the Prilosec. It says it is a 14 day regimen. Do you know something else to take for quick heartburn relief?

rosesitty
03-31-2006, 07:51 PM
Boni - it's interesting that you posted about clindamycin, because I was just going to start another thread about that antibiotic. I've had an ecoli bladder infection and have been on two series of antibiotics - 10 days of Macrobid and 5 days of Keflex. When I went in to give a sample yesterday, the ecoli is gone, but I have ANOTHER bacteria that only clindamycin will get rid of. Here's the rub with clindamycin - it can cause serious GI problems, nausea, vomiting and diarrhea. If you have any of these that persist, call your doc immediately. Also, it can be taken with food or without (I find with works better) and it needs to be taken with at LEAST 8 oz of water. In addition you can't lie down for at least 30 minutes. It can be very harsh on your esophagus and will cause heartburn. I'm on my first day of the med (4 more to go) and had esophageal burning this afternoon (for whatever reason - I sometimes have GERD so that's probably the problem). I drank a huge amount of water and came home and took a prevacid. Donna's right however, prevacid takes a long time to work so here's my advice - pepcid and/or tums should ease things along.
I've never had heartburn problem with any other antibiotic, so it may be specific to clindamycin.
HOpe this helps!

Boni
04-02-2006, 01:52 AM
Posting this for all to read.

My naturopath says that antibiotics are famous for heartburn. I figured that's what it was. I had no idea clindamycin was so strong. I am taking probiotics now and feel much better.

rosesitty
04-02-2006, 02:52 PM
I've taken a lot of different kinds of antibiotics, and for some reason the clindamycin really stirred up the GERD. I've got two more days, thank god, then hopefully no more antibiotics for a long while.
Stephanie